The use of dapsone is increasing even though overdose is rarely reported and physicians must be aware of its toxicity and management. Mortality can occur due to methemoglobinemia and hemolytic anemia. Although activated charcoal and methylene blue are recommended, the use of hemodialysis is reported only in few studies. Literature on the kinetic profile indicates that 50% to 80% of dapsone is protein bound and indicates a possibility to dialyze the unbound form. This study describes a case of deliberate severe dapsone overdose with cyanosis, methemoglobinemia, and hemolytic anemia, which improved after repetitive hemodialysis. Dapsone is a synthetic sulfone, increasingly used in the treatment of a wide variety of dermatological disorders in the tropical world. Because of its increasing use for diseases other than leprosy, including dermatitis herpetiformis such as acne vulgaris, psoriasis, and Pneumocystis carinii pneumonia in acquired immunodeficiency syndrome, clinicians should be aware of its toxic potential . Reports of acute toxicity and fatal dapsone overdose are rare in developing countries like India. Acute overdose of dapsone may occur due to either accidental or intentional ingestion of the drug. Dapsone has been associated with a number of overdoses in children and adults in the United States and overseas, but acute overdose from dapsone intake is uncommon in Europe and Iran . Continuous treatment with methylene blue and activated charcoal is recommended to curb the oxidative potential of dapsone during overdose . The application of hemodialysis in the management of dapsone overdose has so far not been reported. Dapsone is 50% to 80% plasma protein bound , and the remaining is probably available in the free form for dialysis. Hematologic toxicities from drugs used in dermatology are infrequent but potentially life-threatening. Awareness of possible hematologic adverse effects and their most likely timing of occurrence can direct appropriate monitoring for these important toxicities. This study reviewed a case of severe dapsone suicidal poisoning that resulted in methemoglobinemia and hemolytic anemia, which improved after repetitive hemodialysis. A 19-year-old man suffering from depressive disorder, on treatment with drugs like olanzapine, lorazepam, and aripiprazole, was admitted to the emergency center of Kasturba Hospital, a tertiary care hospital in South India, after a history of intentional ingestion of about 40 to 45 (100 mg) tablets of dapsone amounting to a total of 4 to 4.5 g at 6:00 pm in the evening of November 2007. He had access to dapsone because one of his family members was treated with dapsone for leprosy. Within 3 hours, he was taken to a local hospital where he was provided gastric lavage with cold water. Later, he was referred to this hospital (a tertiary care center) for further management. On examination, the patient was drowsy, conscious, and responded to oral commands. Patient had signs of cyanosis and sinus tachycardia at admission. His vitals signs like blood pressure and pulse rate were within normal limits. Pulseoximeter saturation was 81% in room air and 83% on 60% venturi. Arterial blood gas analysis showed an oxygen saturation of 98.4% in room air, blood pH 7.35 (7.35-7.45), partial carbon dioxide 26.0 mm Hg (35-45 mm Hg), serum bicarbonate 18.2 mEq/L (22-26 mEq/L), and partial oxygen level 127 mm Hg (80-105 mm Hg). Hematologic examination showed (Table 1) that serum methemoglobin level (sixth hour) was elevated at 51 g% (normal = 0-1 g%), whereas all other laboratory parameters including coagulation parameters were normal. Peripheral blood smear showed the presence of Heinz bodies, indicating oxidative stress. Chest x-ray and electrocardiogram were normal. However blood-dapsone levels were not measured due to lack of facility in the hospital. On admission, gastric lavage was provided with running cold water and a slurry of activated charcoal (25 g) was administered 6 hourly, during the first day of admission. Initially injection of methylene blue was administered intravenously as a bolus 100 mg (5 mL of 2% solution) slowly, followed by 100 mg bolus at 4th, 8th, 12th, and 24th hour for 3 days. Intravenous fluids, injection pantoprazole and injection ondansetron, was coadministered as a supportive therapy. Because of high levels of methemoglobin in the blood, after due nephrology consultation, the patient was consequently hemodialyzed once daily for 3 successive days. During the second day of dialysis, the level of methemoglobin remarkably reduced from 51 to 11.5 g%, and on the third day it reached a level of 0.9g%. However, there was a progressive drop in hemoglobin levels from 12.6 g% on first day to 6.5 g% on fifth day indicating active hemolysis after 5 days postingestion. There was a rise of reticulocyte count (13%) on fifth day postingestion. Peripheral smear also showed an evidence of hemolysis. As seen in Table 2, there was rise in total and direct serum bilirubin levels and lactate dehydrogenase (LDH) levels on indicating hemolysis. The rise in bilirubin levels and LDH were observed on 7th and 10th day and recovered to near normal values on 17th day postingestion. Arterial blood oxygen levels did not reduce and maintained at 98% to 100% mm Hg oxygen saturation. Concomitantly, the patient was also treated with vitamin C and vitamin E as antioxidants. In view of decreased hemoglobin level, the patient was administered 3 units of plasma free-packed cells. After this therapy, the hemoglobin levels rose from 6.5 to 10.6 g%, but LDH (1026 IU/dL) levels and reticulocyte counts (10.3%) remained elevated even at discharge. Psychiatric consultation and counseling were provided in view of intentional self-harm. The patient was prescribed with lorazepam (1 mg), aripiprazole (10 mg), and antioxidants at the time of discharge. The patient improved at the time of discharge and was called for review after 2 weeks for monitoring complete blood count, LDH, and bilirubin levels. On day of review, the patient had normal hemoglobin count of 11.4 g%, reticulocyte count 1.5%, total bilirubin 0.6 mg/dL, direct bilirubin 0.2 mg/dL, and LDH 473 IU/dL. The peripheral smear showed no evidence of hemolysis. During dapsone poisoning, massive and varying clinical presentations such as severe cyanosis, restlessness, dyspnea, extensive hemolysis, anemia, and/or serious central nervous system dysfunction are expected . In addition, nausea and vomiting, tachycardia, and elevation of blood pressure have been reported. Methemoglobinemia resulting from the ingestion of dapsone has been described as cyanosis without respiratory distress. The cyanosis is unresponsive to oxygen administration, and it may be subtle, being confined to the nails and buccal mucosa or may be more dramatic. Dapsone overdose is often dangerous and potentially lethal. Toxicity resulting from the ingestion of 20 to 25 mg/kg has been reported. The situation is further complicated by the fact that patients receiving vigorous interventions have died . The sulfa drug, dapsone, is completely absorbed from gastrointestinal tract after oral administration and peak plasma concentration reaches after 2 to 8 hours. Dapsone undergoes enterohepatic circulation, which also accounts for the persistence of high plasma concentration during overdose situations. It is 50% to 85% protein bound with high volume of distribution and lipid solubility . The metabolism involves acetylation or hydroxylation. The former predominates and the monoacetyl derivative is almost 100% protein bound. The hydroxylamine metabolite has been implicated in pathogenesis of dapsone-associated methemoglobinemia and hemolytic anemia. The plasma half life of dapsone varies from 10 to 80 hours and is dose dependent . The most common toxic effect of dapsone is methemoglobinemia and hemolytic anemia and is dose related. The clinical effect includes agranulocytosis and impaired in neutrophil function. The other toxic effects are associated with central nervous system, like tissue hypoxia after methemoglobinemia . Patients with glucose-6-phosphate dehydrogenase (G6PD) deficiency are unable to reduce NADPb to NADPH at a normal rate and, thus, sustain brisk hemolysis from dapsone. A milder, or A-type, of G6PD deficiency usually occurs in African Americans, whereas a more severe form is seen in those of Mediterranean heritage. The Mediterranean form is not self-limited so the dapsone must be stopped to curb the hemolysis. It is important to note that virtually all patients (regardless of G6PD status) have at least some degree of hemolysis that may reduce their hemoglobin levels by 1 to 2 g/dL with commonly used dapsone doses. Methemoglobinemia occurs due to increased concentration of methemoglobin levels in blood. Methemoglobin is an oxidation product of hemoglobin, in which there is an oxidized ferric iron in sixth co-ordination position instead of reduced ferrous iron in normal hemoglobin. This oxidized ferric iron-containing site is then bound to a water molecule or to a hydroxyl group. This complex is dark brown and unable to transport oxygen with a leftward shift in oxygen dissociation curve, thus leading to a decreased tissue oxygenation with subsequent hypoxic features. Methemoglobinemia, an infrequent condition, can be congenital due to deficiency of red cell NADH reductase or be induced by several toxic compounds, such as chlorates, inorganic and organic nitrites, and with certain drugs, like local anesthetics and sulfa drugs, including dapsone. Methemoglobinemia can be caused either by a genetic defect in red cell metabolism or hemoglobin structure or acquired by a variety of drugs and toxins. About 40 drugs have been implicated in causing methemoglobinemia, the most prominent being dapsone, nitrates, prilocaine, antimalarials, and sulfonamides.
All Science Journal Classification (ASJC) codes
- Emergency Medicine